Viewer Question:Is there a relationship between synthroid taken for hypothyroidism and osteoporosis? Can synthroid make bone loss worse?
Doctor's Response:Osteoporosis is defined as "a disease characterized by low bone mass and microarchitectural deterioration of bone tissue leading to enhanced fragility and increased fracture risk". There are a number of contributors to osteoporosis, including genetics, peak bone mass acquired during youth, and factors that contribute to increased breakdown of bone and/or a decrease in formation of new bone. Hyperthyroidism itself produces an increase in bone loss, and if the disease is treated early, this can be minimized. In the same manner, excessive amounts of thyroid hormone replacement can result in bone loss. For this reason, it is important that patients on thyroid hormone replacement be checked regularly ( every 6-12 months) to make certain that the dose of replacement results in a TSH within a normal range. The only exception to this rule is when treating patients on replacement after their thyroid is removed or destroyed secondary to cancer. In these cases, the amount of replacement given is greater, and results in a suppression of TSH. If you have concerns about your bone density, you should speak with your physician about ways to assess your bone mass (a bone density test). In addition, you should seek out information on ways to maintain healthy bones such as calcium supplementation and weight bearing exercises. If your bone density is actually low, there are many therapies out there to treat osteoporosis. These treatments can be given while continuing on your thyroid replacement regimen.
Thank you for your question.
Last Editorial Review: 3/7/2003
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions